In Part 1 of this series I discussed the immediate hypersensitivity reactions that occur from a few minutes to a couple of hours after a patient takes a medication. Today, I am covering drug reactions that can occur up to two weeks after a medication is given. These reactions are tricky and dangerous for the clinician. A patient you may have seen for a sore throat and a cough two weeks ago now calls you up and tells you he has sores in his mouth and his eyes are red. What should you do? If it’s a Friday afternoon, don’t tell him you will see him first thing Monday morning — it might be too late!
The drug reaction I’m describing is well known as the Stevens-Johnson Syndrome. Stevens and Johnson described this reaction back in 1922 in two children who developed extensive skin necrosis, fever, conjunctivitis and stomatitis. The syndrome that bears their name is a potentially life-threatening disease with a sudden onset of erythema and bulbous lesions on the skin; there is epidermal detachment involving less than 10% of the skin, which is accompanied by involvement of two mucosal areas. This syndrome is usually mentioned in the same breath as Toxic Epidermal Necrolysis, which has the same presentation, except here there is 10-30% skin involvement. I have seen just two cases of this in my career — when I was a resident in Internal Medicine. It was very frightening; the patients looked like burn victims. I was also horrified to hear that the son of a medical colleague developed this after a course of antibiotics and has been struggling to recover since.
Most cases of Stevens-Johnson syndrome are linked to specific medications: anticonvulsants such as phenytoin, antibiotics such as sulfonamides and tetracyclines, and widely used non-steroidal anti-inflammatory drugs. Why are some individuals more prone to this syndrome? The answer is probably genetic predisposition — individuals with the HLA types B*1502, B*5701, B*5801, Bw44 and DQB1*0601. Of course, as clinicians we will never know in advance that a patient has these HLA types. However, I would be very cautious in a patient that has told you they seem to get reactions to many different medications. These are not hypochondriacs, there is sufficient medical literature to document individuals with multiple drug reactions. It is only recently that we’ve begun understanding the connection to a person’s genetic-immune make-up.
So, if you get the call or see a patient in the office who is developing a severe desquamating rash along with red eyes and sores in their mouth send them immediately to the hospital. In fact, it’s important that it be a tertiary care hospital that can place this patient in an ICU isolation room. An infection on top of this reaction can be lethal for the patient that is now immune compromised—similar to a burn victim.
I would also suggest that the patient see a good dermatologist and an immunologist who is familiar with drug reactions. The recent medical literature supports using IV gamma globulin to ameliorate the intensity of the disease, and it also helps boost the patient’s immune system.
Today, in our busy practices, most doctors prescribe lots of medications and see just the occasional adverse reactions. It’s important to have your antenna on high alert if you hear a story like the one we just described.
– Dr. Dean Mitchell
Miley Cyrus was reportedly hospitalized for a drug allergic reaction. Though I don’t know the facts of her case, I do know that drug allergy is probably over-reported by patients and possibly under-diagnosed by physicians. Confused? Let me explain.
An allergic reaction to a drug happens by the same mechanism as all other allergic reactions. It occurs when the hapten, the allergenic component of the drug, induces an immune reaction. This immune response can take place as any one of the four classic Gel-Coombs types of immune reactions. It is important to understand this concept because patient presentation can differ if it is an immediate IgE hypersensitivity reaction versus a delayed type reaction. The classic example is true penicillin allergy. A patient presents with a sore throat with white patches on the tonsils and is diagnosed with Strep pharyngitis. He is given a prescription for penicillin – which he has taken before without a problem – and on his first or second dose develops a urticarial rash and wheezing. This is an immediate type IgE immune reaction. The patient should be taken off the penicillin because continuing the antibiotic would potentially lead to life-threatening anaphylaxis. If this patient came to your office several years later with an infectious process, it would clearly be important to choose a non-penicillin-based antibiotic.
This patient’s case is straightforward. But many patients give a nebulous history of a penicillin-allergic reaction. Typically they say, “I was told as a child by my mother I was allergic to penicillin” or, “I may have had some type of rash, but no one really remembers.” Often what actually happened was that the child had a typical rash-causing viral infection. The parent took the child to the doctor before the viral rash developed, and he put the patient on penicillin for presumed bacterial pharyngitis or otitis. When the inevitable rash appeared, the antibiotic was blamed. The problem with this common scenario is that penicillin and its derivatives are safe, useful, and inexpensive, and they are often the best choice for first-line antibiotics. Lacking a clear history, but possessing the patient’s report of “allergy,” you feel obligated to avoid the penicillins.
The other problem with the penicillin allergy diagnosis is the 10% incidence of cephalosporin allergy in true penicillin-allergic patients. As a result, many doctors refuse to prescribe cephalosporins in reportedly penicillin-allergic patients. This is the conundrum in private practice: patients over-diagnose themselves with penicillin allergy and we as physicians are left with limited antibiotic choices despite the fact that many of these patients are not truly allergic.
The signs of an immediate allergic reaction to any drug are: urticarial (hives), angioedema (swelling), dyspnea (shortness of breath) and gastrointestinal distress (vomiting or bloody diarrhea). You may see just one symptom or a combination, which can indicate the potential for a dangerous drug-allergic reaction. I recommend that you carefully document the patient’s history of drug reaction(s) to ensure that true drug allergy is identified but he or she is not erroneously labeled “penicillin-allergic.” For definitive diagnosis, talk to your AllerVision Allergy Care Consultant about the Pre-Pen test for penicillin allergy.
In part 2 of this series I will discuss the serious delayed reactions that occur with different drug allergies.
– Dr. Dean Mitchell